New convexity conditions in the calculus of variations and compensated compactness theory

Krzysztof Chełmiński; Agnieszka Kałamajska

ESAIM: Control, Optimisation and Calculus of Variations (2005)

  • Volume: 12, Issue: 1, page 64-92
  • ISSN: 1292-8119

Abstract

top
We consider the lower semicontinuous functional of the form I f ( u ) = Ω f ( u ) d x where u satisfies a given conservation law defined by differential operator of degree one with constant coefficients. We show that under certain constraints the well known Murat and Tartar's Λ-convexity condition for the integrand f extends to the new geometric conditions satisfied on four dimensional symplexes. Similar conditions on three dimensional symplexes were recently obtained by the second author. New conditions apply to quasiconvex functions.

How to cite

top

Chełmiński, Krzysztof, and Kałamajska, Agnieszka. "New convexity conditions in the calculus of variations and compensated compactness theory." ESAIM: Control, Optimisation and Calculus of Variations 12.1 (2005): 64-92. <http://eudml.org/doc/90791>.

@article{Chełmiński2005,
abstract = { We consider the lower semicontinuous functional of the form $I_f(u)=\int_\Omega f(u)\{\rm d\}x$ where u satisfies a given conservation law defined by differential operator of degree one with constant coefficients. We show that under certain constraints the well known Murat and Tartar's Λ-convexity condition for the integrand f extends to the new geometric conditions satisfied on four dimensional symplexes. Similar conditions on three dimensional symplexes were recently obtained by the second author. New conditions apply to quasiconvex functions. },
author = {Chełmiński, Krzysztof, Kałamajska, Agnieszka},
journal = {ESAIM: Control, Optimisation and Calculus of Variations},
keywords = {Quasiconvexity; rank-one convexity; semicontinuity.; semicontinuity},
language = {eng},
month = {12},
number = {1},
pages = {64-92},
publisher = {EDP Sciences},
title = {New convexity conditions in the calculus of variations and compensated compactness theory},
url = {http://eudml.org/doc/90791},
volume = {12},
year = {2005},
}

TY - JOUR
AU - Chełmiński, Krzysztof
AU - Kałamajska, Agnieszka
TI - New convexity conditions in the calculus of variations and compensated compactness theory
JO - ESAIM: Control, Optimisation and Calculus of Variations
DA - 2005/12//
PB - EDP Sciences
VL - 12
IS - 1
SP - 64
EP - 92
AB - We consider the lower semicontinuous functional of the form $I_f(u)=\int_\Omega f(u){\rm d}x$ where u satisfies a given conservation law defined by differential operator of degree one with constant coefficients. We show that under certain constraints the well known Murat and Tartar's Λ-convexity condition for the integrand f extends to the new geometric conditions satisfied on four dimensional symplexes. Similar conditions on three dimensional symplexes were recently obtained by the second author. New conditions apply to quasiconvex functions.
LA - eng
KW - Quasiconvexity; rank-one convexity; semicontinuity.; semicontinuity
UR - http://eudml.org/doc/90791
ER -

References

top
  1. J.J. Alibert and B. Dacorogna, An example of a quasiconvex function that is not polyconvex in two dimensions two. Arch. Ration. Mech. Anal.117 (1992) 155–166.  Zbl0761.26009
  2. S. Agmon, Maximum theorems for solutions of higher order elliptic equations. Bull. Am. Math. Soc.66 (1960) 77–80.  Zbl0091.27301
  3. S. Agmon, L. Nirenberg and M.H. Protter, A maximum principle for a class of hyperbolic equations and applications to equations of mixed elliptic–hyperbolic type. Commun. Pure Appl. Math.6 (1953) 455-470.  Zbl0090.07401
  4. K. Astala, Analytic aspects of quasiconformality. Doc. Math. J. DMV, Extra Volume ICM, Vol. II (1998) 617–626.  Zbl0906.30019
  5. J.M. Ball, Convexity conditions and existence theorems in nonlinear elasticity. Arch. Ration. Mech. Anal.63 (1977) 337–403.  Zbl0368.73040
  6. J.M. Ball, Constitutive inequalities and existence theorems in nonlinear elastostatics. Nonlin. Anal. Mech., Heriot–Watt Symp. Vol. I, R. Knops Ed. Pitman, London (1977) 187–241.  Zbl0377.73043
  7. J.M. Ball and R.D. James, Fine phase mixtures as minimizers of energy. Arch. Ration. Mech. Anal.100 (1987) 13–52.  Zbl0629.49020
  8. J.M. Ball and R.D. James, Proposed experimental tests of a theory of fine microstructure and the two–well problem. Philos. Trans. R. Soc. Lond.338(A) (1992) 389–450.  Zbl0758.73009
  9. J.M. Ball, B. Kirchheim and J. Kristensen, Regularity of quasiconvex envelopes. Calc. Var. Partial Differ. Equ.11 (2000) 333–359.  Zbl0972.49024
  10. J.M. Ball and F. Murat, Remarks on rank-one convexity and quasiconvexity. Ordinary and Partial Differential Equations, B.D. Sleeman and R.J. Jarvis Eds. Vol. III, Longman, New York. Pitman Res. Notes Math. Ser.254 (1991) 25–37.  Zbl0751.49005
  11. J.M. Ball, J.C. Currie and P.J. Olver, Null Lagrangians, weak continuity, and variational problems of arbitrary order. J. Funct. Anal.41 (1981) 135–174.  Zbl0459.35020
  12. A.V. Bitsadze, A system of nonlinear partial differential equations. Differ. Uravn.15 (1979) 1267–1270 (in Russian).  Zbl0418.35029
  13. A. Canfora, Teorema del massimo modulo e teorema di esistenza per il problema di Dirichlet relativo ai sistemi fortemente ellittici. Ric. Mat.15 (1966) 249–294.  Zbl0152.11003
  14. E. Casadio-Tarabusi, An algebraic characterization of quasiconvex functions. Ric. Mat.42 (1993) 11–24.  Zbl0883.26011
  15. M. Chipot and D. Kinderlehrer, Equilibrium configurations of crystals. Arch. Ration. Mech. Anal.103 (1988) 237–277.  Zbl0673.73012
  16. B. Dacorogna, Weak continuity and weak lower semicontinuity for nonlinear functionals. Berlin-Heidelberg-New York, Springer. Lect. Notes Math.922 (1982).  Zbl0484.46041
  17. B. Dacorogna, Direct methods in the calculus of variations. Springer, Berlin (1989).  Zbl0703.49001
  18. B. Dacorogna, J. Douchet, W. Gangbo and J. Rappaz, Some examples of rank–one convex functions in dimension two. Proc. R. Soc. Edinb.114 (1990) 135–150.  Zbl0722.49018
  19. B. Dacorogna and J.-P. Haeberly, Some numerical methods for the study of the convexity notions arising in the calculus of variations. M2AN32 (1998) 153–175.  Zbl0905.65075
  20. G. Dolzmann, Numerical computation of rank–one convex envelopes. SIAM J. Numer. Anal.36 (1999) 1621–1635.  Zbl0941.65062
  21. G. Dolzmann, Variational methods for crystalline microstructure–analysis and computation. Springer-Verlag, Berlin. Lect. Notes Math.1803 (2003).  Zbl1016.74002
  22. G. Dolzmann, B. Kirchheim and J. Kristensen, Conditions for equality of hulls in the calculus of variations. Arch. Ration. Mech. Anal.154 (2000) 93–100.  Zbl0970.49014
  23. D.G.B. Edelen, The null set of the Euler–Lagrange operator. Arch. Ration. Mech. Anal11 (1962) 117–121.  Zbl0125.33002
  24. H. Federer, Geometric measure theory. Springer-Verlag, New York, Heldelberg (1969).  Zbl0176.00801
  25. I. Fonseca and S. Müller, A–quasiconvexity, lower semicontinuity and Young measures. SIAM J. Math. Anal.30 (1999) 1355–1390.  Zbl0940.49014
  26. L.E. Fraenkel, An introduction to maximum principles and symmetry in elliptic problems. Cambridge University Press, Cambridge (2000).  
  27. M. Giaquinta and E. Giusti, Quasi–minima, Ann. Inst. Henri Poincaré, Anal. Non Linéaire1 (1984) 79–107.  Zbl0541.49008
  28. D. Gilbarg and N.S. Trudinger, Elliptic partial differential equations of second order. Springer-Verlag, Berlin–Heidelberg–New York (1977).  Zbl0361.35003
  29. T. Iwaniec, Nonlinear Cauchy–Riemann operators in n . Trans. Am. Math. Soc.354 (2002) 1961–1995.  Zbl1113.35068
  30. T. Iwaniec, Integrability theory of the Jacobians. Lipshitz Lectures, preprint Univ. Bonn Sonderforschungsbereich256 (1995).  
  31. T. Iwaniec, Nonlinear differential forms. Series in Lectures at the International School in Jyväskylä, published by Math. Inst. Univ. Jyväskylä (1998) 1–207.  Zbl0919.30001
  32. T. Iwaniec and A. Lutoborski, Integral estimates for null–lagrangians. Arch. Ration. Mech. Anal.125 (1993) 25–79.  Zbl0793.58002
  33. A. Kałamajska, On Λ –convexity conditions in the theory of lower semicontinuous functionals. J. Convex Anal.10 (2003) 419–436.  Zbl1040.49019
  34. A. Kałamajska, On new geometric conditions for some weakly lower semicontinuous functionals with applications to the rank-one conjecture of Morrey. Proc. R. Soc. Edinb. A133 (2003) 1361–1377.  Zbl1054.49019
  35. B. Kirchheim, S. Müller and V. Šverák, Studing nonlinear pde by geometry in matrix space, in Geometric Analysis and Nonlinear Differential Equations, H. Karcher and S. Hildebrandt Eds. Springer (2003) 347–395.  Zbl1290.35097
  36. V. Kohn and G. Strang, Optimal design and relaxation of variational problems I. Commun. Pure Appl. Math.39 (1986) 113–137.  Zbl0609.49008
  37. V. Kohn and G. Strang, Optimal design and relaxation of variational problems II. Commun. Pure Appl. Math.39 (1986) 139–182.  Zbl0621.49008
  38. J. Kolář, Non–compact lamination convex hulls. Ann. Inst. Henri Poincaré, Anal. Non Linéaire20 (2003) 391–403.  Zbl1038.26008
  39. J. Kristensen, On the non–locality of quasiconvexity. Ann. Inst. Henri Poincaré, Anal. Non Linéaire16 (1999) 1–13.  Zbl0932.49015
  40. M. Kružík, On the composition of quasiconvex functions and the transposition. J. Convex Anal.6 (1999) 207–213.  Zbl0944.49011
  41. M. Kružík, Bauer's maximum principle and hulls of sets. Calc. Var. Partial Differ. Equ.11 (2000) 321–332.  Zbl0981.49010
  42. S. Lang, Algebra. Addison–Wesley Publishing Company, New York (1965).  
  43. H. Le Dret and A. Raoult, The quasiconvex envelope of the Saint–Venant–Kirchhoff stored energy function. Proc. R. Soc. Edinb.125 (1995) 1179–1192.  Zbl0843.73016
  44. F. Leonetti, Maximum principle for vector–valued minimizers of some integral functionals. Boll. Unione Mat. Ital.7 (1991) 51–56.  Zbl0729.49015
  45. P.L. Lions, Jacobians and Hardy spaces. Ric. Mat. Suppl.40 (1991) 255–260.  Zbl0846.46033
  46. M. Luskin, On the computation of crystalline microstructure. Acta Numerica5 (1996) 191–257.  Zbl0867.65033
  47. J.J. Manfredi, Weakly monotone functions. J. Geom. Anal.4 (1994) 393–402.  Zbl0805.35013
  48. P. Marcellini, Quasiconvex quadratic forms in two dimensions. Appl. Math. Optimization11 (1984) 183–189.  Zbl0567.49007
  49. M. Miranda, Maximum principles and minimal surfaces. Ann. Sc. Norm. Super. Pisa, Cl. Sci. (4) XXV (1997) 667–681.  Zbl1015.49028
  50. C.B. Morrey, Quasi–convexity and the lower semicontinuity of multiple integrals. Pac. J. Math.2 (1952) 25–53.  Zbl0046.10803
  51. C.B. Morrey, Multiple integrals in the calculus of variations. Springer-Verlag, Berlin–Heidelberg–New York (1966).  Zbl0142.38701
  52. F. Murat, Compacité par compensation. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 5 (1978) 489–507.  Zbl0399.46022
  53. F. Murat, A survey on compensated compactness. Contributions to modern calculus of variations, L. Cesari Ed. Longman, Harlow, Pitman Res. Notes Math. Ser. 148 (1987) 145–183. 
  54. F. Murat, Compacité par compensation; condition nécessaire et suffisante de continuité faible sous une hypothése de rang constant. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 8 (1981) 69–102.  Zbl0464.46034
  55. S. Müller, A surprising higher integrability property of mappings with positive determinant. Bull. Am. Math. Soc.21 (1989) 245–248.  Zbl0689.49006
  56. S. Müller, Variational models for microstructure and phase transitions, Collection: Calculus of variations and geometric evolution problems (Cetraro 1996), Springer, Berlin. Lect. Notes Math.1713 (1999) 85–210.  
  57. S. Müller, Rank–one convexity implies quasiconvexity on diagonal matrices. Int. Math. Res. Not.20 (1999) 1087–1095.  Zbl1055.49506
  58. S. Müller, Quasiconvexity is not invariant under transposition, in Proc. R. Soc. Edinb.130 (2000) 389–395.  Zbl0980.49017
  59. S. Müller and V. Šverák, Attainment results for the two–well problem by convex integration. Geom. Anal. and the Calc. Variations, J. Jost Ed. International Press (1996) 239–251.  Zbl0930.35038
  60. S. Müller and V. Šverák, Unexpected solutions of first and second order partial differential equations. Doc. Math. J. DMV, Special volume Proc. ICM, Vol. II (1998) 691–702.  Zbl0896.35029
  61. S. Müller and V. Šverák, Convex integration for Lipschitz mappings and counterexamples to regularity. Ann. of Math. (2) 157 (2003) 715–742.  Zbl1083.35032
  62. S. Müller and V. Šverák, Convex integration with constrains and applications to phase transitions and partial differential equations. J. Eur. Math. Soc. (JEMS)1/4 (1999) 393–422.  Zbl0953.35042
  63. S. Müller and M.O. Rieger, V. Šverák, Parabolic systems with nowhere smooth solutions, preprint, http://www.math.cmu.edu/~nwOz/publications/02-CNA-014/014abs/  
  64. G.P. Parry, On the planar rank–one convexity condition. Proc. R. Soc. Edinb. A125 (1995) 247–264.  Zbl0841.49008
  65. P. Pedregal, Parametrized measures and variational principles. Birkhäuser (1997).  
  66. P. Pedregal, Weak continuity and weak lower semicontinuity for some compensation operators. Proc. R. Soc. Edinb. A113 (1989) 267–279.  Zbl0702.35054
  67. P. Pedregal, Laminates and microstructure. Eur. J. Appl. Math.4 (1993) 121–149.  Zbl0779.73050
  68. P. Pedregal, Some remarks on quasiconvexity and rank–one convexity. Proc. R. Soc. Edinb. A126 (1996) 1055–1065.  Zbl0867.49012
  69. P. Pedregal and V. Šverák, A note on quasiconvexity and rank–one convexity for 2 × 2 Matrices. J. Convex Anal.5 (1998) 107–117.  Zbl0918.49012
  70. A.C. Pipkin, Elastic materials with two preferred states. Q. J. Mech. Appl. Math.44 (1991) 1–15.  Zbl0735.73032
  71. J. Robbin, R.C. Rogers and B. Temple, On weak continuity and Hodge decomposition. Trans. Am. Math. Soc.303 (1987) 609–618.  Zbl0634.35005
  72. T. Roubíuek, Relaxation in optimization theory and variational calculus. Berlin, W. de Gruyter (1997).  
  73. J. Sivaloganathan, Implications of rank one convexity. Ann. Inst. Henri Poincaré, Anal. Non Linéaire5, 2 (1988) 99–118.  Zbl0664.73006
  74. R. Stefaniuk, Numerical verification of certain property of quasiconvex function. MSC thesis, Warsaw University (2004).  
  75. V. Šverák, Examples of rank–one convex functions. Proc. R. Soc. Edinb. A114 (1990) 237–242.  Zbl0714.49024
  76. V. Šverák, Quasiconvex functions with subquadratic growth. Proc. R. Soc. Lond. A433 (1991), 723–725.  Zbl0741.49016
  77. V. Šverák, Rank–one convexity does not imply quasiconvexity. Proc. R. Soc. Edinb.120 (1992) 185–189.  Zbl0777.49015
  78. V. Šverák, Lower semicontinuity of variational integrals and compensated compactness, in Proc. of the Internaional Congress of Mathematicians, Zürich, Switzerland 1994, Birkhäuser Verlag, Basel, Switzerland (1995) 1153–1158.  Zbl0852.49010
  79. V. Šverák, On the problem of two wells, in Microstructures and phase transitions, D. Kinderlehrer, R.D. James, M. Luskin and J. Ericksen Eds. Springer, IMA Vol. Appl. Math.54 (1993) 183–189.  Zbl0797.73079
  80. L. Tartar, Compensated compactness and applications to partial differential equations. Nonlinear Analysis and Mechanics: Heriot–Watt Symp., Vol. IV, R. Knops Ed. Pitman Res. Notes Math.39 (1979) 136–212.  
  81. L. Tartar, The compensated compactness method applied to systems of conservation laws. Systems of Nonlinear Partial Differential Eq., J.M. Ball Ed. Reidel (1983) 263–285.  
  82. L. Tartar, Some remarks on separately convex functions, Microstructure and Phase Transitions, D. Kinderlehrer, R.D. James, M. Luskin and J.L. Ericksen Eds. Springer, IMA Vol. Math. Appl.54 (1993) 191–204.  Zbl0823.26008
  83. B. Yan, On rank–one convex and polyconvex conformal energy functions with slow growth. Proc. R. Soc. Edinb.127 (1997) 651–663.  Zbl0896.49004
  84. K.W. Zhang, A construction of quasiconvex functions with linear growth at infinity. Ann. Sc. Norm. Super. Pisa, Cl. Sci. Ser. IVXIX (1992) 313–326.  Zbl0778.49015
  85. K.W. Zhang, Biting theorems for Jacobians and their applications. Ann. Inst. Henri Poincaré, Anal. Non Linéaire7 (1990) 345–365.  Zbl0717.49012
  86. K.W. Zhang, On various semiconvex hulls in the calculus of variations. Calc. Var. Partial Differ. Equ.6 (1998) 143–160.  Zbl0896.49005

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.